AIDS Home > Trizivir and Depression
Certain side effects may occur with the use of Trizivir. Depression is a possible side effect, occurring in 6 percent of people taking the drug during clinical trials. However, it is not fully understood whether depression was actually caused by the medication itself or other factors. If you are taking Trizivir and depression symptoms develop, talk to your healthcare provider immediately.
Trizivir® (abacavir/lamivudine/zidovudine) is a prescription HIV/AIDS medication. Like all medications, it can cause side effects. Depression may be one of these possible side effects. Depression is a problem that is reported commonly in people taking Trizivir. This data comes from clinical trials that studied Trizivir extensively for the treatment of HIV or AIDS.
Clinical trials are designed to factor out many possible variables in order to understand whether the medicine works and to determine its possible side effects. During a study, some people are given the actual medication, while others are given a placebo (which looks like the actual medication but does not contain any of the active ingredients). However, sometimes it is unethical to give people a placebo, such as for life-threatening conditions (like HIV or AIDS). Therefore, the studies of Trizivir did not compare the medication to a placebo.
In clinical studies, depression was reported in 6 percent of people taking Trizivir. However, it is difficult to say with certainty that the drug causes depression, since these studies did not compare the medication to a placebo. Without knowing how commonly depression occurs in a similar group of people not taking Trizivir, it is not possible to evaluate whether Trizivir actually increases the risk of depression.